Alert archive / Connecticut / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 30, NWS Boston/Norton, MA

July 17, 2004Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 17, 2004, 6:45 PM EDT for Capitol Planning Region, Connecticut. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2004, 6:45 PM EDT (22:45 UTC)
Expired
Jul 17, 2004, 7:15 PM EDT
In force
30 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

County Capitol Planning Region, CT

The radar

The Brookhaven radar (KOKX), 93 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 6:55 PM EDTTSTM WND DMGGlastonbury, CTNUMEROUS TREES DOWN
Jul 17, 6:55 PM EDTHAIL 0.88Glastonbury, CT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 172245
SVRBOX
CTC003-172315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
645 PM EDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HARTFORD COUNTY IN NORTHERN CONNECTICUT

* UNTIL 715 PM EDT

* AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR GLASTONBURY...OR ABOUT 6
  MILES SOUTHEAST OF NEWINGTON...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLASTONBURY BY 650 PM EDT

LAT...LON 4170 7263 4162 7263 4162 7250 4171 7251

$$

VALLIER-TALBOT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:15 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 17, 4:15 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
415 PM EDT SAT JUL 17 2004

...1 TO 2 INCHES OF RAIN WITH LOCALLY UP TO 3 INCH AMOUNTS EXPECTED
SUNDAY NIGHT...

.SHORT TERM (TONIGHT THROUGH MONDAY 12Z)...
A WEAK BOUNDARY COMBINED WITH WEAKLY CAPPED ATMOSPHERE HAS ALLOWED
SCATTERED SHOWERS TO DEVELOP. INSTABILITY PARAMETERS SUPPORT THE
CHANCE OF THUNDER AS WELL...BUT VERY WEAK WINDS ALOFT SO I AM NOT
EXPECTING ANY SEVERE WEATHER. EVEN THOUGH THIS ACTIVITY SHOULD
DIMINISH WITH THE LOSS OF DAYTIME HEATING...WEAK WARM ADVECTION MAY
ALLOW FOR MORE WIDELY SCATTERED SHOWERS TO DEVELOP OVERNIGHT SO WILL
KEEP IN A LOW POP THROUGH THE OVERNIGHT HOURS.

ON SUNDAY...AN UNUSUALLY DEEP UPPER LEVEL DISTURBANCE FOR THIS TIME
OF YEAR WILL DROP DOWN INTO PENNSYLVANIA. THIS WILL INDUCE
CYCLOGENESIS ALONG THE MID ATLANTIC COAST. A WEAKLY CAPPED ATMOSPHERE
MAY ALLOW FOR MORE WIDELY SCATTERED SHOWERS TO DEVELOP DURING THE
AFTERNOON OVER THE INTERIOR. HOWEVER...THE MAIN STORY WILL BE A
SOAKING RAIN THAT WILL BE WORKING ITS WAY NORTHWARD TOWARDS THE
MASSACHUSETTS TURNPIKE AROUND SUNSET. OTHERWISE...HIGHS SHOULD STILL
MAKE IT INTO THE LOWER 80S ACROSS THE INTERIOR. ALONG THE IMMEDIATE
COAST INCLUDING BOSTON...HIGHS MAY SOAR INTO THE MID 70S A FEW HOURS
AFTER SUNRISE ONLY TO FALL INTO THE UPPER 60S AS A STIFF EAST WIND
BEGINS TO KICK IN OFF THE OCEAN.

SUNDAY NIGHT EXPECT WIND SWEPT RAIN ACROSS THE ENTIRE REGION AND
WILL BE GOING WITH A 100 POP. THIS WILL BE CAUSED BY AN ANOMOLYS JULY
LOW PRESSURE SYSTEM TRACKING UP THE NEW ENGLAND COAST.  ALL THE
MODELS HAVE BASICALLY COME INTO AGREEMENT ON THIS...ALTHOUGH THERE
ARE STILL DIFFERENCES ON TIMING. A GOOD 1 TO 2 INCHES OF RAIN ARE
EXPECTED WITH LOCALLY UP TO 3 INCH AMOUNTS.
&&

.LONG TERM (MON THRU SAT)...
NOT VERY JULY LIKE NOW IS THIS PATTERN?  REMARKABLE PATTERN
ESTABLISHING ITSELF THRU DAY 7 AND BEYOND.  WEAKNESS CLEARLY REMAINS
ANCHORED JUST INLAND OF THE EASTERN SEA BOARD.

ON MON...COASTAL STORM AND ASSOCIATED UPPER LEVEL SUPPORT RIDE NE
ACRS CWA MON.  GRADIENT SHOULD RELAX MON AFTERNOON WITH SHOWERS
GRADUALLY DIMINISHING BY LATE IN THE DAY.  MDL CONSENSUS SUGGESTS
HEAVIEST RAINS SHOULD BE EXITING NE MA/SRN NH 12-15Z.

TUE THROUGH THU WILL FEATURE UPPER TROF REMAININGS ANCHORED IN VNCTY
WITH WITH SMALL DISTURBANCES MOVING SW TO NE ATOP MOIST AIRMASS.
APPEARS PM SHWRS/TSTMS TO PREVAIL TUE...WED AND THU.  GIVEN
COOL TEMPS ALOFT - LCLY HVY DOWNPOURS AND SMALL HAILERS SEEM LIKELY.

IN THE FRI THRU SUN AND BEYOND TIME FRAME...GFS SENDING STRONG
SIGNALES TO VERY WET PATTERN AS COLD FRONT APPROACHING FROM THE WEST
LATE IN THE WEEK GETS HUNG UP IN THE UPPER LVL FLOW.  EVOLUTION INTO
DAY 7-10 IS FOR UPR FLOW TO AMPLIFY DRAMATICALLY AS N ATLANTIC RIDGE
STRENGHTENS. BIG RAINS POSSIBLE WITH THIS TYPE OF PATTERN BUT WHERE
SYS BECOMES STATIONARY PRESENTS LARGEST UNCERTAINTY.
&&

.AVIATION...
SCATTERED TO BROKEN AFTERNOON CUMULUS BETWEEN 3 AND 6 THOUSAND FEET
SHOULD DISSIPATE WITH THE LOSS OF DAYTIME HEATING THIS EVENING. THE
SAME SHOULD TAKE PLACE WITH THE ISOLATED CONVECTION THAT IS
OCCURRING. OTHERWISE...WARM ADVECTION MAY PRODUCE SOME BROKEN 8 TO 12
THOUSAND FOOT CEILINGS LATE TO NIGHT WITH EVEN AN ISOLATED RAIN
SHOWER.
&&

.MARINE...
EXPECT WINDS TO INCREASE SUNDAY NIGHT AS AN UNUSUAL STORM FOR JULY
TRACKS NORTHWARD INTO NEW ENGLAND. DEPENDING ON THE EXACT TRACK WILL
DETERMINE WHEN SMALL CRAFT ADVISORY CONDITIONS WILL OCCUR. AT THIS
TIME...THERE LOOKS TO BE A 3 TO 6 HOUR PERIOD SUNDAY NIGHT WHERE
WINDS MAY GUST TO 30 KNOTS.

AS SFC LOW TRACKS NE FLOW WILL DIMINISH AND RETURN TO A MOIST SRLY
REGIME.  EXPECT PTCHY LATE NIGHT/EARLY AM FOG OVER LARGE AREAS OF
THE COASTAL WATERS MON NIGHT THROUGH THU.  SCT RW/TRW MAY WORK INTO
BOS HARBOR/NARR BAY TUE - EXPANDING EWRD EACH DAY.

&&

.HYDRO...
ALL MODELS ARE DEPICTING A GOOD 1 TO 2 INCHES OF RAIN SUNDAY NIGHT...
WITH LOCALLY UP TO 3 INCH AMOUNTS. HOWEVER...FLASH FLOOD GUIDANCE
VALUES ARE WELL ABOVE THIS SO AT THIS TIME FLOODING IS NOT EXPECTED.
HOWEVER...THERE PROBABLY WILL BE AREAS OF POOR DRAINAGE STREET
FLOODING PARTICULARLY IN THE URBAN CENTERS.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE....NONE.

SHORT TERM...FRANK
LONG TERM...DRV
Hazardous weather outlook, Jul 17, 5:50 AM EDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
550 AM EDT SAT JUL 17 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-180945-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
550 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING...ALONG WITH THE ATTENDANT RISK OF LIGHTNING...ACROSS
SOUTHERN NEW HAMPSHIRE AND WESTERN MASSACHUSETTS.  ELSEWHERE ACROSS
SOUTHERN NEW ENGLAND NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...
A SUMMERTIME TYPE NOR-EASTER WILL APPROACH THE REGION SUNDAY
AFTERNOON FROM THE MID ATLANTIC STATES.  RAIN...HEAVY AT TIMES...
LOOKS TO BE THE MAIN HAZARD AT THIS TIME SUNDAY NIGHT INTO EARLY
MONDAY. THE HEAVIEST RAIN AT THIS TIME...LOOKS LIKE IT WILL
FALL OVER CENTRAL MASSACHUSETTS AND RHODE ISLAND AND EASTWARD.

ON THE COASTAL WATERS WINDS AND SEAS WILL INCREASE SUNDAY
NIGHT CAUSING SMALL CRAFT ADVISORIES TO BE POSTED. THE STORM AND
ASSOCIATED HAZARDS WILL HEAD NORTH TOWARD SOUTHERN QUEBEC MONDAY
NIGHT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR FRIDAY.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

KAB

In the hours before

Special weather statement, Jul 17, 1:17 PM EDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
117 PM EDT SAT JUL 17 2004

MAZ013-017-171800-
NORTHERN BRISTOL MA-WESTERN NORFOLK MA-
117 PM EDT SAT JUL 17 2004

...A STRONG THUNDERSTORM IN BRISTOL COUNTY...

AT 115 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH PEA HAIL AND 40 MPH WIND GUSTS AROUND 40
MPH JUST NORTHWEST ATTLEBOROUGH...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...NORTON AND MANSFIELD BY 130 PM EDT...
6 MILES NORTH OF TAUNTON BY 140 PM EDT...EASTON AND RAYNHAM BY 150 PM
EDT.

FRANK
Special weather statement, Jul 17, 1:17 PM EDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
117 PM EDT SAT JUL 17 2004

MAZ013-017-171800-
NORTHERN BRISTOL MA-WESTERN NORFOLK MA-
117 PM EDT SAT JUL 17 2004

...A STRONG THUNDERSTORM IN BRISTOL COUNTY...

AT 115 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH PEA HAIL AND 40 MPH WIND GUSTS JUST
NORTHWEST OF ATTLEBOROUGH...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...NORTON AND MANSFIELD BY 130 PM EDT...
6 MILES NORTH OF TAUNTON BY 140 PM EDT...EASTON AND RAYNHAM BY 150 PM
EDT.

FRANK
Special weather statement, Jul 17, 2:23 PM EDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
223 PM EDT SAT JUL 17 2004

MAZ018-019-171915-
EASTERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
223 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORM OVER PLYMOUTH COUNTY...

AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL 4 MILES SOUTHWEST OF HALIFAX...OR
ABOUT 9 MILES EAST OF TAUNTON...MOVING EAST AT 10 MPH. THE
THUNDERSTORM ALSO MAY CONTAIN 40 MPH WIND GUSTS.

THE THUNDERSTORM WILL BE NEAR...HALIFAX BY 230 PM EDT...PLYMPTON BY
250 PM EDT...KINGSTON BY 320 PM EDT.

FRANK
Special weather statement, Jul 17, 3:08 PM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
308 PM EDT SAT JUL 17 2004

MAZ018-019-172000-
EASTERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
308 PM EDT SAT JUL 17 2004

...ANOTHER STRONG THUNDERSTORM HAS DEVELOPED IN PLYMOUTH COUNTY...

AT 306 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH PEA SIZE HAIL 4 MILES SOUTH OF
PLYMPTON...OR ABOUT 10 MILES SOUTHWEST OF PLYMOUTH...MOVING EAST AT
15 MPH. THE STORM MAY ALSO PRODUCE WIND GUSTS TO 45 MPH.

THE THUNDERSTORM WILL BE NEAR...CARVER BY 320 PM EDT...PLYMOUTH AND 7
MILES SOUTH OF KINGSTON BY 330 PM EDT.

FRANK
Special weather statement, Jul 17, 6:05 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
605 PM EDT SAT JUL 17 2004

CTZ002-003-MAZ011-172230-
EASTERN HAMPDEN MA-HARTFORD CT-TOLLAND CT-
605 PM EDT SAT JUL 17 2004

AT 603 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER ENFIELD...OR ABOUT 5 MILES EAST OF WINDSOR
LOCKS...MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...SOMERS AND ELLINGTON BY 620 PM EDT...
STAFFORD SPRINGS AND TOLLAND BY 630 PM EDT.

FIELD/VALLIER-TALBOT

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:21 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region24 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.